In 2016, Dr. Louann Lawrence, New Orleans, communicated with a patient who had experienced a DVT and PE in 2014 and was being treated with Xarelto (rivaroxaban).
The patient’s physician routinely ordered a D-dimer to assess the risk of a recurrence after discontinuing anticoagulant therapy. Following the physician’s instructions, the patient discontinues Xarelto for 24 hours before specimen collection, but each time the D-dimer result is around 800 ng/mL D-dimer units, reference limit 240 ng/mL , so therapy is resumed. The patient has since had a D-dimer performed at another facility using an alternate technology, yielding a result of 230 ng/mL D-dimer units, within the alternate lab’s reference interval. The patient subsequently had a D-dimer performed at a reference laboratory and the results were normal, yet the D-dimer remained elevated to approximately 800 ng/mL DDU when measured at the original site. The patient believed the Xarelto was interfering with the DDU.
George discussed this case with Dean Willett, Precision BioLogic, who suggested some potential interfering substances such as lipemia, hemolysis, or fibrin degradations products. George also discussed it with Bob Gosselin, California, who provided a plausible answer. Before reporting hia response, please consider the following questions:
- Do you support the concept of performing a D-dimer before discontinuing anticoagulant therapy?
- Do you support the physician’s recommended 24-hour Xarelto discontinuation?
- Could the variation have to do with the formulation of the D-dimer kit?
- Could this be confusion caused by variation in the reporting units?
- Does Xarelto interfere with the D-dimer assay?
- If not, what is causing the elevated D-dimer?
- What is the next step?